Q: In a previous articleabout endometriosis, you mentioned a drug called Lupron. I have heard nothing but bad things about this drug. Do you have any medical advice about it? I was diagnosed with endometriosis last month, and I’m concerned that this condition will have a negative effect on my ability to have children.

A: Lupron is a very interesting and simple chemical. The fancy name for it is a GnRH agonist. It shuts down the ovaries so your body thinks you are menopausal and you stop making estrogen. Because endometriosis tissue is fed by estrogen, the endometriosis withers away (which is what happens in normal menopause.) Lupron is also occasionally used to shrink fibroids before surgery.

The side effects of Lupron are indeed like menopause. Some women get significant hot flashes and night sweats. In general, your period will fade away while you are taking this drug. If the symptoms become severe, your doctor can give you some estrogen in a relatively low dose so that it won’t restimulate the endometriosis.

The major health hazard is that just like with real menopause – you can lose bone while on Lupron. That’s why most gynecologists don’t recommend that you take it for more than six months at a time. However, one can repeat a course even a year later if necessary.

Lupron is only available in a shot form, and is usually administered in a doctor’s office. Its major adverse side effect is to your pocketbook, as it is extremely expensive for a month’s supply. So if you are going to be using it, have your health-care provider get it cleared by your insurance company.

If you are looking for non-surgical intervention for endometriosis, Lupron it might be quite effective. It should have no long-term effects on future pregnancies, and should only enhance your chances of getting pregnant in the future. Of course, you should not get pregnant while on Lupron.

Ask your doctor first!!!

2 replies
  1. Jane Goodhope
    Jane Goodhope says:

    Lupron is extremely dangerous. It does not create a normal menopausal state but rather it can lower your estrogen levels to zero, more like a 90-year-old and you will suffer irreversible injuries associated with the elderly. I took Lupron only once and it completely destroyed my abdominal wall, necessitating major abdominal wall reconstruction surgery, which is very expensive, not covered by insurance, doesn’t work well, and leaves huge scars. Most doctors are in denial about the dangers of Lupron and will downplay the potential injuries – usually chronic bone pain- as mere side effects. Historically doctors got kickbacks to prescribe Lupron, and the drug maker was fined over a billion dollars for illegal sales practices. Since any benefits of Lupron are short-lived, the terrible risks of taking it are not justified. Switch doctors immediately if yours pushes Lupron.

    Reply

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.